Tennessee, 2011

Hail and Damaging Wind in Tennessee, June 24, 2011

June 24, 2011 · NWS OHX · 6 events in 2 counties and zones

Numerous showers and thunderstorms developed across southern portions of Middle Tennessee during the afternoon hours. Some large hail and wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across southern portions of Middle Tennessee during the afternoon hours. Some large hail and wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 24, 11:26 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 24, 11:26 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1226 PM CDT FRI JUN 24 2011

.UPDATE...HAVE PUSHED POPS UP A BIT...MAINLY IN THE SOUTH. ALSO
INCLUDED A MENTION OF GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL
IN THE SRN TIER.

&&

.PREV DISCUSSION... /ISSUED 1205 PM CDT FRI JUN 24 2011/

AVIATION 18Z DISCUSSION...

LATEST RADAR IMAGERY AND SFC OBSERVATIONS SHOW A WEAK FRONTAL
BOUNDARY EXTENDS FROM NEAR WAYNESBORO TO ALTAMONT...WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS DEVELOPING FROM TIME TO TIME.
VISIBLE SATELLITE IMAGERY SHOWS SCT TO BKN CU AROUND 4K FT SOUTH
OF THE I-40 CORRIDOR...WITH EXTENSIVE CIRRUS SPREADING OVER THE
CWA FROM AN MCS ENTERING WESTERN TN.

FEW CHANGES THIS TAF PACKAGE. VFR CONDITIONS EXPECTED AT BNA
THROUGH THE TAF PERIOD WITH VFR AT CSV THROUGH 08Z BEFORE PATCHY
FOG BRINGS IFR OR WORSE VISIBILITIES. SOUTHWEST WINDS 5-10 KTS
THIS MORNING TO BECOME MORE WESTERLY THIS AFTERNOON WITH
OCCASIONAL HIGHER GUSTS...WITH LIGHT AND VARIABLE WINDS OVERNIGHT.
PRECIP IS EXPECTED TO REMAIN SOUTH OF AIRPORTS THIS TAF PERIOD
CLOSER TO SFC BOUNDARY.

SHAMBURGER

PREV DISCUSSION... /ISSUED 1003 AM CDT FRI JUN 24 2011/

DISCUSSION...LINEAR REFLECTIVITY SIGNATURE INVOF FRONTAL BOUNDARY
OVER THE SOUTHERN MIDSTATE WITH A FEW CELLS FIRING OVER GRUNDY AND
COFFEE COUNTIES. ALSO HAVE THE REMNANTS OF AN MCS OVER SERN MO
MOVING SEWD. THIS FEATURE WILL LIKELY BEGIN TO INTERACT WITH THE
FRONTAL BOUNDARY TO THE SOUTH THAT STRETCHES FROM NORTH CENTRAL AR
EWD TO THE SRN PLATEAU. OUR POP PATTERN HAS HIGHER NUMBERS FOR THE
SRN COUNTIES...GUESS THE ONLY QUESTION IS...ARE THEY HIGH ENOUGH?
WILL MONITOR THE SITUATION CLOSELY IN EVENT POPS NEED TO BE
RAISED.  SPC HAS LEFT US OUT OF THE SLIGHT RISK AREA FOR TODAY...
BUT THERE IS THE POSSIBILITY OF NEAR SEVERE IN THE SRN TIER WHERE
THE BETTER JUICE IS LOCATED. NO CHANGES FOR NOW.

PREV DISCUSSION... /ISSUED 713 AM CDT FRI JUN 24 2011/

UPDATE...FOR 24/12Z AVIATION FORECAST

AVIATION...
CURRENTLY SURFACE FRONT DRAPED ACROSS SOUTHERN MIDDLE TN AS LAST
OF THE OVERNIGHT SHOWERS EXITS ALONG THE SOUTH END OF THE PLATEAU.
KEPT BNA VFR THROUGH THE PERIOD WITH CSV GOING DOWN TO 2SM AROUND
25/08Z WITH TEMPO DOWN TO 1SM FROM 2508Z TO 2512Z DUE TO FOG. COULD
SEE EVEN LOWER VSBY AT CSV LATE TONIGHT SINCE GROUND WILL BE WET.
FRONT RETREATS BACK NORTH ON SATURDAY AND WILL BRING AN INCREASE
IN SHOWER/TSTM CHANCE.

BOYD

PREV DISCUSSION... /ISSUED 346 AM CDT FRI JUN 24 2011/

DISCUSSION...
LINE OF STORMS CURRENTLY MOVING OUT OF THE AREA DEVELOPING JUST
AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH IS VERY NEAR THE BNA
VICINITY. ALOFT...WEAK TROUGH CURRENTLY PASSING OVER THE MID-
SOUTH.

WEAK ML/UL TROUGH AXIS WILL CONTINUE EAST TODAY...WHICH IS
EXPECTED TO NUDGE FRONT SOUTH TO NEAR THE TN/AL BORDER...WHERE IS
WILL STALL THIS AFTERNOON...THEN WORK BACK NORTH LATE TONIGHT/EARLY
SAT. DEVELOPMENT IN AR/MO NOW SLIDING SOUTHEAST SHOULD STAY MAINLY
WEST/SOUTH BUT MAY CLIP THE SOUTH LATER TODAY NEAR STALLED
BOUNDARY. WILL LEAN HIGHER POPS THERE. OTHERWISE CONVECTION
EXPECTED TO BE ISOLATED TODAY...AND MOST OF THE AREA TONIGHT AS
FRONT STARTS NORTHWARD TRACK.

FRONT SHOULD BE JUST NORTH OF THE AREA BY DAYS END SAT AND AT
THAT POINT...NORTHWEST FLOW IS IN PLACE AT ML/ULS. ON SAT...MOISTURE
A BIT DEEPER AND STEPPING BACK IN WARM SECTOR PROVIDING INCREASED
INSTABILITY. CONVECTION EXPECTED TO BE MORE PLENTIFUL...WITH
STRONG TO ISOLATED SEVERE STORMS EASILY POSSIBLE.

FRONTAL BOUNDARY REMAINS NORTH SAT NIGHT/SUN...BUT NORTHWEST FLOW
ALOFT REGIME HOLDS TRUE AND IN ADDITION LOCAL CONVECTION...DEVELOPMENT
UPSTREAM LIKELY TO RIDE DOWN INTO THE WEST PART OF THE AREA. THIS
WILL KEEP AT LEAST ISOLATED-SCATTERED STORMS GOING...WITH AGAIN
SOME BECOMING STRONG.

ML/UL RIDGES FINALLY MOVE IN MONDAY BUT ARE ALREADY WEAKENING BY
LATE TUESDAY AS ANOTHER WEAK FRONT APPROACHES. QUESTIONABLE HOW
FAR SOUTH BOUNDARY WILL MOVE AS FLOW NOT OVERLY STRONG BUT IT
SEEMS TO AT LEAST DROP INTO THE MID-STATE. DECAYING RIDGE AND
PRESENCE OF BOUNDARY WILL KEEP THE CHANCE FOR STORMS IN
TUE/WED...BUT STRONGER UPPER RIDGING AND SLIGHTLY DRIER AIR
LIKELY TO KEEP THU DRY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Jun 24, 4:18 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CDT FRI JUN 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
518 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY
ACROSS THE SOUTH. SOME MAY PRODUCE GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AND SUNDAY AS A FRONT CROSSES THE AREA. GUSTY WIND AND HAIL ARE AGAIN
THE MAIN THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 24, 11:46 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 PM CDT FRI JUN 24 2011

TNZ077-241800-
COFFEE-
1246 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TULLAHOMA...OR 10 MILES SOUTHWEST OF
MANCHESTER...MOVING SOUTHEAST AT 20 MPH.

31

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grundy

When
June 24, 11:57 AM CST
Where
Grundy County, Altamont
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.430, -85.730

Thunderstorm Wind, Grundy

When
June 24, 11:58 AM CST
Where
Grundy County, 1.95 mi NE of Sanders Crossing
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.302, -85.748

A few trees were blown down between Coalmont and Tracy City.

Hail, Coffee

When
June 24, 12:10 PM CST
Where
Coffee County, 0.19 mi NNE of Arnolds Afs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.383, -86.028

Quarter size hail reported at main entrance to AEDC.

Hail, Coffee

When
June 24, 12:10 PM CST
Where
Coffee County, 1.11 mi W of Arnolds Afs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.379, -86.050

Quarter size hail reported at AEDC.

Hail, Coffee

When
June 24, 12:21 PM CST
Where
Coffee County, Hillsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.420, -85.980

Hail, Coffee

When
June 24, 12:55 PM CST
Where
Coffee County, 7 mi ESE of Manchester
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.441, -85.965

WKRN-TV relayed a report via Facebook of nickel size hail southeast of Manchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321836, 321838, 321839, 321840, 321841, 321842.